What Drugs Can Trigger Autoimmune Hepatitis?
The root cause of autoimmune hepatitis is undetermined but it is a condition that can be triggered in high risk patients by certain external factors like herbs, viruses, or prescription medications. Drug-induced autoimmune liver disease is a variant of Autoimmune Hepatitis which has not been defined in detail in the literatures. A percentage of patients with drug induced autoimmune hepatitis can have symptoms quite similar to that of autoimmune hepatitis. There are many medications which have been known to cause autoimmune hepatitis even after stopping the medication which indicates that such medications activate dormant autoimmunity.
Three Clinical Settings of Drug-Induced Autoimmune Liver Disease
Based on the drug-induced autoimmune liver disease, three clinical settings have been put forward
- Autoimmune hepatitis with drug-induced liver injury,
- drug-induced autoimmune hepatitis, and
- Immune-mediated drug-induced liver injury.
In addition, there are occurrences of mixed features like drug-induced autoimmune hepatitis and immune-mediated drug-induced liver injury. Sometimes positive autoantibodies are seen in drug-induced liver injury cases.
Hepatitis?" src="/assets/gastrointestinal-system/2018/what-drugs-can-trigger-autoimmune-hepatitis.jpg" alt="What Drugs Can Trigger Autoimmune Hepatitis?" width="1200" height="700" />
What Drugs Can trigger Autoimmune Hepatitis?
What are the drugs involved in triggering AH? Many clinical observations suggest that drugs are potential triggers in some patients. There are several medications known to cause autoimmune hepatitis that tends to persist even after stopping the medication pointing towards activation of autoimmunity by these medications. Nitrofurantoin, Oxyphenisatin, chlometacin, minocycline, halothane, chlorpromazine, and hydralazine can cause drug induced autoimmune hepatitis. It is interesting to note that drug-metabolizing enzymes of phase I and phase II are common targets of autoimmunity in idiopathic autoimmune hepatitis and viral hepatitis.
Other Drugs Involved in Liver Injury
Nowadays, more than 900 drugs, toxins, and herbal remedies have been reported to cause liver injury. Recently, it has been reported that at least 24 drugs, probably more, have been associated with autoimmune chronic hepatitis mimicking autoimmune hepatitis. With the emergence of novel statins, antibiotics, and other biologic agents it will not be surprising to see more drugs being reported as being responsible for drug-induced autoimmune hepatitis. Infliximab, adalimumab, etanercept, efalizumab, ipilimumab, atomoxetine, diclofenac, fenofibrate, phenprocoumon, pemoline, tielinic acid, dihydralazine, and benzarone are reported as being responsible for novel drug-induced autoimmune hepatitis cases. Elderly individuals have an increased risk of drug toxicity. The risk of drug-induced liver injury goes up as one ages for certain classes of drugs like the ones implicated in autoimmune-like hepatitis such as halothane, isoniazid, and nitrofurantoin,
Risk Factors for Drug-Induced Autoimmune Hepatitis
The risk factors for drug-induced autoimmune-like hepatitis are unpredictable. The factors that may affect drug-taking behavior as well as host-specific genetic and metabolic disturbances may affect drug handling. Socio-economic, psychological, and cultural issues can influence the type, frequency, and duration of treatment, and certain diseases with propensities for a particular gender or age group may skew the perception of risk. The major risk factors implicated in idiosyncratic drug-induced liver injury are old age, gender, dose, drug interactions, cross-sensitization, genetic factors, and hepatic metabolism of the compound.
Management of Drug-Induced Autoimmune Hepatitis
Generally, a short course of immunosuppressive treatment is sufficient for a patient with drug-induced autoimmune hepatitis. Treatment with corticosteroids has shown to cause remission within six months after starting treatment in most of the cases.
Oxyphenisatin, minocycline, nitrofurantoin, chlorpromazine, chlometacin, hydralazine, andf halothane are known to cause drug induced autoimmune hepatitis. More than 90% of these drug-induced autoimmune hepatitis cases were associated with two drugs, nitrofurantoin, and minocycline. The risk factors for drug-induced autoimmune-like hepatitis are unpredictable (idiosyncratic). Old age, gender, dose, drug interactions, cross-sensitization, genetic factors, and hepatic metabolism of the compound may be the risk factor associated with idiosyncratic cases. These cases were easily manageable with corticosteroids and diminution of diseases is noted after six months.
- Autoimmune Hepatitis or AIH: Causes, Types, Risk Factors, Symptoms, Diagnosis, Treatment, Complications
- What are Autoimmune Diseases & Does it Affect Pregnancy in Women?
- 20 Signs You May Have an Autoimmune Disease
- What Foods to Avoid If You Have Autoimmune Disease?
- Can Autoimmune Disease Cause Anxiety?
- Is Hashimoto's an Autoimmune Disease?
- What Autoimmune Diseases are Associated with Raynaud's?